Arizona, 2009

Damaging Winds and Strong Wind in Arizona, December 7, 2009

December 7, 2009 · NWS PSR · 12 events in 5 counties and zones

Strong winds, brief heavy rain and thunderstorms were associated with a deep low pressure system as it moved across Arizona late Monday. Strong winds resulted in widespread power outages across the metropolitan Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong winds, brief heavy rain and thunderstorms were associated with a deep low pressure system as it moved across Arizona late Monday. Strong winds resulted in widespread power outages across the metropolitan Phoenix area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 7, 7:22 PM MST, 38 minutes earlier.

Area forecast discussion, Dec 7, 7:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
722 PM MST MON DEC 7 2009

.UPDATE...
QUICK UPDATE... SATELLITE DATA SHOW THAT THE MAIN PART OF THE STORM
SYSTEM IS ENTERING OUR CWA NOW. NAM AND LOCAL WRF ARE GENERATING 925
MB IN EXCESS OF 60 KTS AHEAD OF THE SYSTEM AS A SFC LOW OF AROUND
993 MB TRACKS NEAR INTERSTATE 40. WINDS ARE ALREADY INCREASING
ACROSS THE CWA AND EXPECTED TO GET STRONGER...SO A WIND ADVISORY WAS
ISSUED FROM NOW THROUGH THE EARLY MORNING HOURS FOR THE ENTIRE CWA.

&&

.SYNOPSIS...
A STRONG PACIFIC STORM IS MOVING ACROSS THE REGION. SHOWERS WILL
CONTINUE MOVING EAST ACROSS THE ENTIRE AREA THIS EVENING...THEN END
OVER SOUTHEAST CALIFORNIA LATE THIS EVENING...BUT CONTINUE...HEAVY
AT TIMES...OVER SOUTH-CENTRAL ARIZONA THROUGH MUCH OF TONIGHT WITH
SOME FLOODING OF LOW SPOTS AND NORMALLY DRY WASHES AND CREEK BEDS.
SHOWERS ARE EXPECTED TO MOSTLY END FROM THE WEST IN SOUTH-CENTRAL
ARIZONA TUESDAY MORNING WITH CLEARING EXPECTED BY TUESDAY AFTERNOON.
DRY WEATHER IS EXPECTED TUESDAY NIGHT AND WEDNESDAY. ANOTHER CHANCE
OF SHOWERS IS EXPECTED LATE THIS WEEK WITH A SLIGHT CHANCE OF
SHOWERS THIS COMING WEEKEND. MUCH COOLER THAN AVERAGE WEATHER IS
EXPECTED THIS WEEK.

&&

.DISCUSSION...
....FLASH FLOOD WATCH THROUGH TONIGHT INTO TUESDAY MORNING FOR
MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...NORTHWEST AND
NORTH-CENTRAL PINAL COUNTY AND SOUTHERN GILA COUNTY...

...WIND ADVISORY FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO
RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST

RAIN HAS BEEN ON THE INCREASE THROUGH EARLY THIS AFTERNOON WITH
HIGHER AMOUNTS OVER 6 TENTHS OF AN INCH IN NORTHERN MARICOPA COUNTY.
IN FACT...CAMP CREEK HAS REPORTED A STORM TOTAL OF 1.54 INCHES...AND
SEVEN SPRINGS WASH WAS REPORTING A QUARTER OF AN INCH OF RAIN PER
HOUR. JUST GOT A REPORT OF 9 TENTHS OF AN INCH 4 MILES EAST OF MIAMI
IN SOUTHERN GILA COUNTY BETWEEN 145 AND 345 PM MST THIS AFTERNOON.

AS MENTIONED IN EARLIER DISCUSSION...A NEAR 100 PERCENT CHANCE OF
RAIN FOR THIS EVENING HAS BEEN IN THE FORECAST FOR SOUTHERN GILA
COUNTY AND FAR NORTHEAST MARICOPA COUNTY. HAVE NOT ONLY CONTINUED
THE NEAR 100 PERCENT CHANCE IN THAT AREA TONIGHT...BUT HAVE SPREAD
IT FARTHER SOUTHWEST INTO MOST OF MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
THIS IS SUPPORTED BY THE LATEST STATISTICAL GUIDANCE RELIABILITY
DATA. ALSO HAVE MADE A SIGNIFICANT INCREASE TO THE RAINFALL AMOUNTS
TONIGHT. THE REST OF THE AREA HAS AT LEAST AN 80 PERCENT CHANCE OF
RAIN THIS EVENING.

HAVE ALSO ISSUED A WIND ADVISORY FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST/2 AM PST
TUESDAY MORNING.

A STRONG LOW PRESSURE CENTER WAS LOCATED NEAR THE NORTHERN
CALIFORNIA-NEVADA BORDER THIS AFTERNOON. THIS LOW PRESSURE SYSTEM
WILL MOVE RAPIDLY EAST TONIGHT TO EASTERN UTAH BY EARLY TUESDAY
MORNING. THE SOUTHERN PORTION OF THIS LOW PRESSURE SYSTEM WITH AN
ABUNDANT AMOUNT OF SUBTROPICAL MOISTURE WILL MOVE EAST ACROSS OUR
AREA TONIGHT. IN ADDITION TO THE COPIOUS AMOUNT OF SUBTROPICAL
MOISTURE...THIS IS A VERY STRONG DYNAMICAL SYSTEM WITH A STRONG
UPSLOPE FLOW OF AIR AND LOW LEVEL FREE AIR SPEEDS REACHING OVER 60
KNOTS...AND A STRONG UPPER LEVEL SUBTROPICAL JET GREATER THAN 140
KNOTS FROM THE WEST WILL MOVE EAST ACROSS THE SOUTHERN FRINGE OF OUR
AREA TONIGHT.

THIS ALL ADDS UP TO A VERY DYNAMIC AND SIGNIFICANTLY WET PACIFIC
STORM FOR OUR AREA THROUGH MUCH OF TONIGHT...ESPECIALLY FOR
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. THE
GREATEST AMOUNTS OF RAIN ARE EXPECTED IN THE HIGHER TERRAIN NORTH
AND EAST OF THE GREATER PHOENIX AREA THROUGH MUCH OF TONIGHT. THIS
BRINGS UP THE POSSIBILITY OF FLOODING OF LOW SPOTS AND NORMALLY DRY
WASHES AND CREEK BEDS. AS A RESULT...A FLASH FLOOD WATCH WILL
CONTINUE IN EFFECT AT LEAST THROUGH TONIGHT.

TOTAL RAINFALL AMOUNTS ARE GENERALLY EXPECTED TO RANGE FROM A TENTH
OF AN INCH TO A QUARTER OF AN INCH IN THE FAR SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA DESERT AREAS INCLUDING EL CENTRO AND YUMA TO
AROUND 1/2 INCH TO AN INCH OF RAIN IN JOSHUA TREE NATIONAL PARK AND
1 TO 3 INCHES NORTH AND EAST OF PHOENIX WITH HIGHEST AMOUNTS OF OVER
3 INCHES POSSIBLE IN THE HIGHER TERRAIN. AGAIN...THIS BRINGS UP THE
POSSIBILITY OF FLOODING OF LOW SPOTS AND NORMALLY DRY WASHES AND
CREEK BEDS. THUS...THE REASON FOR A FLASH FLOOD WATCH THROUGH
TONIGHT. WE WILL AT LEAST HAVE TO ISSUE A SMALL STREAM FLOOD
ADVISORY FOR PORTIONS OF SOUTH-CENTRAL ARIZONA ESPECIALLY NORTH AND
EAST OF PHOENIX TONIGHT.

THE SNOW  LEVELS ARE EXPECTED TO BE ABOVE 65 HUNDRED OR 7 THOUSAND
FEET IN SOUTH-CENTRAL ARIZONA NORTH AND EAST OF THE GREATER PHOENIX
AREA TONIGHT...THEN FALL TO RAPIDLY TO 4 THOUSAND FEET TUESDAY
MORNING AS THE SHOWERS TAPER OFF FROM THE WEST. THUS...LITTLE IN THE
WAY OF SNOW ACCUMULATION IS EXPECTED IN OUR AREA. HOWEVER...THERE
WILL BE SIGNIFICANT SNOW AMOUNTS IN PORTIONS OF ARIZONA AS OF THE
TIME OF THIS DISCUSSION. FOR FURTHER INFORMATION ON THIS...CHECK THE
LATEST PRODUCTS ISSUED BY THE FLAGSTAFF AND TUCSON NATIONAL WEATHER
SERVICE OFFICES.

IN ADDITION TO THE WET WEATHER...THERE WILL BE GUSTY SHIFTING WINDS
MOSTLY FROM THE SOUTH THROUGH THIS EVENING...AND WEST BY LATE TO
NIGHT. BREEZY TO WINDY WEATHER FROM THE WEST IS EXPECTED TO CONTINUE
INTO TUESDAY WITH EVEN COOLER WEATHER AND ONLY A SMALL RISE IN
TEMPERATURE DURING THE DAY ESPECIALLY IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA DUE TO COLD AIR ADVECTION.

AS MENTIONED...A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST CALIFORNIA
AND THE LOWER COLORADO RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST/2
AM PST TUESDAY MORNING.

SEE AVIATION SECTION OF THIS PRODUCT FOR GUSTY WIND AND WIND SHEAR
ISSUES AT THE TAF SITES TONIGHT.

THERE IS A CHANCE OF LINGERING SHOWERS IN SOUTH-CENTRAL ARIZONA
EARLY TUESDAY MORNING AND IN SOUTHERN GILA COUNTY THROUGH MOST OF
TUESDAY. OTHERWISE...RAPID CLEARING FROM THE WEST IS EXPECTED TO
BRING A RETURN TO MOSTLY SUNNY SKIES BY TUESDAY AFTERNOON AS DRIER
AIR FROM THE WEST MOVES INTO OUR AREA. HOWEVER...IT IS EXPECTED TO
BE EVEN COOLER TUESDAY WITH WELL BELOW AVERAGE TEMPERATURES FOR
EARLY DECEMBER.

PREVIOUS DISCUSSION...

WEDNESDAY...
PARTLY TO MOSTLY SUNNY WITH BELOW AVERAGE TEMPERATURES FOR EARLY
DECEMBER.

THURSDAY THROUGH SUNDAY...
A STRONG MOIST PACIFIC WESTERLY FLOW WILL MOVE INTO THE AREA
RESULTING IN A SLIGHT CHANCE TO A CHANCE OF SHOWERS THURSDAY AND
THURSDAY NIGHT. A SLIGHT CHANCE OF SHOWERS WILL CONTINUE FRIDAY
THROUGH SUNDAY...AS THE MOIST PACIFIC FLOW CONTINUES WITH HARD TO
TIME WEAK LOW PRESSURE SYSTEMS.

MONDAY AND MONDAY NIGHT...DRY.

&&

AVIATION...
SOUTHWEST AND SOUTH-CENTRAL AZ DESERTS INCLUDING KPHX/KIWA AND
SURROUNDING AIRFIELDS...

STRONG UPPER LOW AND ASSOCIATED COLD MOVING FROM CALIFORNIA INTO
ARIZONA. CONSIDERABLE MOISTURE AT ALL LEVELS ALONG WITH VERY STRONG
WINDS...OVER 100 KTS AT THE JET CORE...MOVING ACROSS ALL PORTIONS
OF THE AREA INTO THIS EVENING. PARTIAL CLEARING FROM WEST TO EAST
AFT 12Z TUESDAY.

SFC WNDS WILL BE SLOW TO INCREASE...BUT WINDS BTWN SFC AND 6 THSD
FEET WILL BE UP TO 40 KTS...THUS LOW LEVEL WIND SHEAR FOR CALIF TAF
SITES THIS AFTERNOON...AND POSSIBLE LLWS FOR SKY HARBOR AFTER 22Z.
AMDS FOR THIS THREAT AT KPHX MAY BE NEEDED LATER.

THE OTHER CONCERN IS LOWERING CIGS AND VSBYS ASSOCD WITH THE TROUGH.
LOWER CIGS AND VSBYS LIKELY FOR THE EVENING RUSH AT SKY HARBOR.
AT THIS TIME...THE THREAT OF TSTMS AT KPHX LOOKS VERY LOW...AND THE
BANDS OF HEAVY PRECIP MAY MOVE QUICKLY SOUTHWEST TO NORTHEAST.
OCNL VSBYS DOWN TO 2 MILES SHOULD BE EXPECTED FROM 05Z TO 08Z WITH
THE HEAVIEST PRECIP.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
AN UNSETTLED WEATHER PATTERN AS A SERIES OF WEATHER DISTURBANCES
MOVE ACROSS THE REGION. ANTICIPATE COOLER TEMPERATURES...LIGHT WINDS
AND ELEVATED HUMIDITY LEVELS THROUGH THE PERIOD...WITH THE BEST SHOT
AT PRECIPITATION ACROSS THE AREA ON THURSDAY AND FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY UNTIL 5 AM MST TUESDAY FOR AZZ021>023-026>028.

     WIND ADVISORY UNTIL 3 AM MST TUESDAY FOR AZZ020-025.

     FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR AZZ022>024-028.

     WIND ADVISORY UNTIL 7 AM MST TUESDAY FOR AZZ024.

CA...WIND ADVISORY UNTIL 2 AM PST TUESDAY FOR CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/ELLIS/VASQUEZ
AVIATION...SIPPLE
FIRE WEATHER...MEYERS
Hazardous weather outlook, Dec 7, 4:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
430 AM MST MON DEC 7 2009

AZZ022>024-027-028-081100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
430 AM MST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WET PACIFIC STORM SYSTEM IS MOVING INTO THE REGION WITH
SHOWERS TODAY AND TONIGHT. THE HEAVIEST RAIN IS EXPECTED THIS
AFTERNOON AND TONIGHT WITH GUSTY WINDS AND POSSIBLY ISOLATED
THUNDERSTORMS TONIGHT. PRELIMINARY RAINFALL AMOUNTS RANGE FROM 1/2
INCH IN SOUTHWEST MARICOPA COUNTY TO 1 TO 2 INCHES NORTH AND EAST OF
PHOENIX. FLOODING OF NORMALLY DRY WASHES AND CREEKS IS POSSIBLE.
CLEARING IS EXPECTED TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY AND THURSDAY NIGHT...ANOTHER PACIFIC LOW PRESSURE SYSTEM
WITH A CHANCE OF SHOWERS AND BRIEF HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND/OR TONIGHT.

AZZ020-021-025-026-CAZ030>033-081100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
430 AM MST MON DEC 7 2009 /330 AM PST MON DEC 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WET PACIFIC STORM SYSTEM IS MOVING INTO THE REGION WITH
SHOWERS TODAY AND EARLY TONIGHT. THE HEAVIEST RAIN IS EXPECTED THIS
AFTERNOON INTO THIS EVENING. RAINFALL AMOUNTS ARE EXPECTED TO RANGE
FROM ONE TENTH TO ONE QUARTER OF AN INCH BETWEEN YUMA AND IMPERIAL TO
AROUND THREE QUARTERS OF AN INCH IN JOSHUA TREE NATIONAL PARK AND
NORTHEAST LA PAZ COUNTY. SOME LOCAL FLOODING IS POSSIBLE.

STRONG GUSTY WINDS ARE EXPECTED BY LATE THIS AFTERNOON AND TONIGHT.
A WIND ADVISORY MAY BE NEEDED IN WHICH CASE THE WINDS COULD BECOME
STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY...
ANOTHER PACIFIC STORM WILL MOVE INTO THE AREA THURSDAY WITH A CHANCE
OF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS/VASQUEZ

In the hours before

Special weather statement, Dec 7, 7:59 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST MON DEC 7 2009

AZZ020-021-026-CAZ031>033-080345-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
759 PM MST MON DEC 7 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 845 PM MST/745 PM PST/

AT 656 PM PST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RIPLEY...OR JUST SOUTHWEST OF
BLYTHE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BLYTHE...
   QUARTZITE...
   INTERSTATE 10 BETWEEN BLYTHE AND QUARTZITE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3391 11443 3357 11413 3334 11474 3345 11492
TIME...MOT...LOC 0258Z 246DEG 34KT 3351 11466

INIGUEZ

The radar

The Yuma radar (KYUX), 139 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 strong wind. Local standard time, as filed.

Strong Wind, Yuma/Martinez Lake and Vicinity

When
December 7, 8:00 PM MST to 8:20 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter

Strong winds resulted in power outages and minor stuctural damage in Yuma Monday evening.

Thunderstorm Wind, La Paz

When
December 7, 8:19 PM MST to 8:20 PM MST
Where
La Paz County, 4.03 mi E of Quartzsite Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.670, -114.150

Two tractor trailers were blown off Interstate 10 near Quartzsite.

Strong Wind, Southwest Deserts

When
December 7, 10:00 PM MST to 11:00 PM MST
Where
Southwest Deserts forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper

Four rollover accidents were reported by DPS on the westbound Interstate 8 near Mohawk. The trucks rolled over into the center median before the travel lanes were closed at 10:30 pm.

Strong Wind, Yuma/Martinez Lake and Vicinity

When
December 7, 11:00 PM MST to 11:55 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Official NWS Observations

Peak wind gust measured at the airport.

Thunderstorm Wind, Maricopa

When
December 7, 11:10 PM MST to 11:20 PM MST
Where
Maricopa County, 1.94 mi S of Phoenix
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.452, -112.074

Several power poles damaged near Van Buren and Central.

Thunderstorm Wind, Maricopa

When
December 7, 11:10 PM MST
Where
Maricopa County, 1.34 mi ENE of Glendale Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.580, -112.200

Awings were torn from cement anchors at a mobile home park at 67th Avenue and Northern.

Thunderstorm Wind, Maricopa

When
December 7, 11:13 PM MST
Where
Maricopa County, 0.9 mi NE of Phoenix Deer Vly Arp
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
33.690, -112.070

Measured peak gust at Deer Valley airport.

Thunderstorm Wind, Maricopa

When
December 7, 11:18 PM MST
Where
Maricopa County, 2.82 mi SSE of Sunnyslope
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.540, -112.070

Three lare trees snapped and blown down onto a road near 32nd Street and Greenway.

Thunderstorm Wind, Maricopa

When
December 7, 11:29 PM MST to 11:30 PM MST
Where
Maricopa County, 2.82 mi NNW of Scottsdale Muni
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.660, -111.930

Nine power poles and 4 trees knocked down at Scottsdale Road and Mayo Blvd.

Thunderstorm Wind, Maricopa

When
December 7, 11:30 PM MST
Where
Maricopa County, 2.82 mi NNW of Scottsdale Muni
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.660, -111.930

Nine power poles and 4 trees knocked down at Scottsdale Road and Mayo Blvd.

Thunderstorm Wind, Maricopa

When
December 7, 11:45 PM MST
Where
Maricopa County, 0.9 mi SW of Nortons Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.290, -111.790

Winds estimated at 60 mph based on DPS report of 50 feet visibility on Loop 202 and Gilbert.

Thunderstorm Wind, Pinal

When
December 7, 11:45 PM MST to 11:46 PM MST
Where
Pinal County, Apache Jct
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.420, -111.550

Local flooding with these thunderstorms.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201862, 199177, 201861, 206517, 199178, 199179, 199181, 199180, 199187, 199186, 199184, 206506.